Virginia, 2019Damaging Winds in Virginia, June 28, 2019
June 28, 2019 · NWS RNK · 5 events in 4 counties and zones
Strong surface heating, supported in the upper levels of the atmosphere by passing upper level disturbances, triggered scattered thunderstorms during the afternoon of June 28th, 2019. A few of the thunderstorms intensified to severe levels for brief periods of time during the afternoon, producing sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface heating, supported in the upper levels of the atmosphere by passing upper level disturbances, triggered scattered thunderstorms during the afternoon of June 28th, 2019. A few of the thunderstorms intensified to severe levels for brief periods of time during the afternoon, producing sporadic wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 9:19 AM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 28, 9:19 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1019 AM EDT Fri Jun 28 2019
.SYNOPSIS...
High pressure will remain across the region today through
Saturday resulting in continued hot weather along with widely
scattered showers and storms especially across the mountains. A
weak cold front should drift south across the region later
Sunday before passing into the Carolinas early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM EDT Friday...
Similar to yesterday and a typical summer day, widely scattered
showers and thunderstorms are possible this afternoon, then
fading during the evening.
The combination of very warm temperatures and light winds will
create an unhealthy environment with ground level ozone
concentrations running high. An Air Quailty Alert is in effect
for NC Foothills and Piedmont counties today.
As of 245 AM EDT Friday...
Summer scenario remains in place today with soupy low level moisture
beneath weak ridging both surface and aloft. However weak cap aloft
over strong heating of low level moisture, combined with orographics,
wont be enough to limit convection espcly as weak features aloft
slide east around the parent mid level ridge offshore. This also
in conjunction with forecast high instability and weak convergence
along the Blue Ridge suggests another round of at least widely
scattered convection espcly mountains where aided by differential
heating to start. Latest short term guidance has spotty coverage
initially unzipping along the southern Blue Ridge per weak
upslope, and across the north where likely some leftover outflow
around. Models also then show quite a shotgun pattern to convection
this afternoon, with coverage/propagation aided by slow steering
that may again lead to mergers and slow moving cells. Also
given the degree of instability and potential for outflow to
leak off the eastern slopes of the Blue Ridge, appears at least
isolated coverage possible in parts of the east. These likely to
produce pockets of heavy rain with isolated pulse induced downbursts
possible given forecast DCape of 1000+ J/kg.
Otrw will continue to run with mainly chance/scattered coverage
north and west, with more isolated nature pops east. Highs well
into the 80s mountains and low/mid 90s east under developing
cumulus buildups, while heat indices only slightly hotter per
some dropoff in dewpoints this afternoon.
Any lingering storms should again fade this evening given lack
of much support but may be until near midnight until all
dissipate per leftover progged instability. These should again
lead to mainly clear skies with patchy fog around espcly valleys
and where earlier downpours occurred. Thus left in low pops
during the evening followed by clearing with muggy lows mostly
in the 60s to around 70 except a few 50s in the cooler valleys.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 345 AM EDT Friday...
Summer weather pattern will dominate the region during the
period. The main synoptic features will consist of a broad upper
high pressure system anchored over the central U.S., the
westerlies confined to areas north of 40 degrees latitude, and
abundant tropical moisture being drawn northward by surface high
pressure in the western Atlantic, supplemented by a couple of
weak tropical/easterly waves.
For Saturday...Upper troughing across the northeastern U.S. will
help punch a short wave into the Mid-Atlantic and lower upper
heights temporarily. However, this will also enhance the
westerly surface winds over the region, tending to suppress
convection east of the Alleghany front. Much of the day east of
the Blue Ridge will likely remain convection free, but should
expect to see an increase in convection across the Alleghanys
and northern parts of Virginia by afternoon as temperatures cool
aloft and heights fall, in addition to a weak backdoor frontal
boundary expected to be across the northern Mid-Atlantic. Some
of this convection will linger into the evening and drift
southeast into the remainder of the CWA before dissipating by
midnight. Despite the decrease in heights aloft, the cool air
associated with the front will pass to our east, leaving 850mb
temperatures across our CWA mostly in the +18C to +20C range,
equating to high temperatures in the 80s west to 90s east and
lows mostly in the 60s to lower 70s east as dewpoints linger in
the mid to upper 60s across the region.
Sunday, northwest flow will continue across the region as the
upper ridge remains centered over the Midwest and the northeast
U.S. upper trough shifts offshore of the New England coast. An
associated back door front will likely linger across the west
and southwest part of the CWA by afternoon serving as a focus
for convection. On each of these days given the lack of any
strong dynamics, thermodynamics with 1000+ CAPES during
afternoon heating along with PWATS 1.5-1.75 combined with
mesoscale features such as outflow boundaries and weak upper
disturbances, along with differential heating will support
scattered convection.
By Monday, the upper flow will flatten and heights will begin to
rise. Moisture will remain abundant and temperatures will remain
warm with 850mb temperatures continuing to hover close to +20C
if not a bit higher at this point. Isolated to scattered
afternoon convection will develop once again, favoring the
western areas where dynamics are slightly better and moisture is
a bit deeper, along with the differential heating across the
Alleghanys. Otherwise, look for another warm and humid day with
high temperatures in the 80s west to the 90s east and lows in
the 60s west to the lower 70s east.
/Confidence in Forecast Parameters/
Temperatures - High,
Precipitation Probabilities - Moderate,
Thunderstorm Threat - Moderate,
Winds - Moderate.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...
The broad upper ridge will continue to dominate much of the U.S.
south of 40 degrees latitude through the period, leaving an
overall typical summertime pattern in place with warm and humid
conditions along with scattered mainly diurnally driven
showers/thunderstorms.
Much of the week will feature isolated to widely scattered
showers and thunderstorms. As the strong 590 dm ridge begins to
build overhead, all upper level wind/shear dynamics begins to
move well north out of the region as well. This will promote
diurnally driven slow-moving pulse storms, keeping the chance
for severe storms to a minimum. Some differences in the models
with regards to the ridge exists moving into the latter part of
the week. The GFS flattens the ridge while the ECMWF continues
to build 590 dm heights over the southeast United States. Some
slight troughing is noted on the GFS by Thursday, which could
support a better organized chance of storms.
The fourth of July should offer very typical weather for our
region. Look for scattered afternoon/evening
showers/thunderstorms that may dampen a few picnics or fireworks
displays. Otherwise, it will not be a washout and until any
showers/thunderstorms arrive look for high temperatures in the
80s west to lower 90s east and warm and muggy low temperatures in
the mid 60s to lower 70s.
/Confidence in Forecast Parameters/
Temperatures - High,
Precipitation Probabilities - Moderate,
Thunderstorm Threat - Moderate,
Winds - Moderate.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 635 AM EDT Friday...
Other than for localized sub-VFR in fog/stratus espcly in the
valleys such as KLWB, looking at mainly VFR to start this
morning with just some mid/high clouds around outside of any
strato- cumulus. Expect any low conditions to quickly improve by
mid morning if not sooner as strong heating gets going.
Rather similar scenario to Thursday again this afternoon with
cumulus fields across the mountains early on leading to some
CB buildups and isolated to widely scattered showers/storms.
This mainly along or near the Blue Ridge between mid to late
afternoon, and tending to re-develop along rain- cooled
outflow heading to the south and east. Local sub-VFR
restrictions possible if any of these impact a terminal which
looks most likely across the mountains. Thus included a VCTS
mention at KBCB/KROA and KBLF where chances of seeing a storm
appear highest. Leaving out in the east where confidence remains
lowest espcly in the KDAN vicinity at this point. Winds mainly
light and variable for most of the day outside of any
convection.
Any thunderstorms should fizzle shortly after loss of heating
with a return to overall VFR by mid/late this evening. Will
again see patchy fog develop espcly in areas that see rain
during the day and locations near river valleys including KLWB
where IFR or worse appears possible into daybreak on Saturday.
.Extended Aviation Discussion...
On Saturday, the chances of sub-VFR conditions again increase
especially across the mountains with heating of low level
moisture aided by orographics. The arrival of a backdoor cold
front late in the weekend should allow for an increase in
coverage of showers and storms perhaps Saturday night over the
mountains and elsewhere Sunday afternoon. VFR will return
behind the front with only isolated showers possible south/west
of the Taf sites Monday and Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...JH/RCS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AL/JH/RCS
Hazardous weather outlook, Jun 28, 2:40 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
340 AM EDT Fri Jun 28 2019
NCZ001-002-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-291100-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
340 AM EDT Fri Jun 28 2019
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-020-291100-
Surry-Stokes-Rockingham-Caswell-Yadkin-
340 AM EDT Fri Jun 28 2019
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RAB
In the hours before
Special weather statement, Jun 28, 11:57 AM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT Fri Jun 28 2019
VAZ017-032-033-281730-
Franklin-Patrick-Floyd-
1257 PM EDT Fri Jun 28 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLOYD COUNTY, NORTHERN
PATRICK COUNTY, AND WESTERN FRANKLIN COUNTY...
Until 130 PM EDT.
At 1255 PM EDT, a strong thunderstorm was located over Endicott. the
storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ferrum...
Charity...
and Endicott.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3676 8019 3687 8031 3701 8011 3693 7995
TIME...MOT...LOC 1655Z 213DEG 2KT 3691 8013
BMG
Thunderstorm Wind, Franklin
- When
- June 28, 12:15 PM EST
- Where
- Franklin County, 2.41 mi NNW of Gogginsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.082, -79.948
Two trees were blown down by thunderstorm winds along Grassy Hill Road.
Thunderstorm Wind, Pittsylvania
- When
- June 28, 2:15 PM EST
- Where
- Pittsylvania County, 0.84 mi NE of Sandy River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.730, -79.641
Three trees were blown down by thunderstorm winds. These winds also moved a large kennel around 14 feet from its original location.
Thunderstorm Wind, Halifax
- When
- June 28, 3:12 PM EST
- Where
- Halifax County, 1.85 mi ENE of South Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.709, -78.869
Thunderstorm winds blew down numerous tree limbs at the South Boston Speedway, and also caused damage to several pop-up tents and awnings set up for an outdoor event.
Thunderstorm Wind, Rockbridge
- When
- June 28, 4:10 PM EST
- Where
- Rockbridge County, 1.13 mi ESE of Timber Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.843, -79.361
Thunderstorm winds blew down a tree, as well as numerous limbs and branches, along U.S. Highway 11.
Thunderstorm Wind, Halifax
- When
- June 28, 4:10 PM EST
- Where
- Halifax County, 0.89 mi SW of Halifax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 36.760, -78.930
Six trees were blown down by thunderstorm winds within the community of Halifax. One tree caused minor damage to a truck as it fell. Another tree fell onto power lines along Sunshine Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Lake St. Clair, June 28, 201920 injured · 1 in hail · 4 events
- Flash Flooding and Hail in Pennsylvania, June 28 to 29, 2019$60,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Iowa, June 28, 2019$159,000 · 1 in hail · 15 events
- Hail and Lightning Strikes in Louisiana, June 28, 2019$225,000 · 1 in hail · 3 events
- Wildfire in Florida, June 28, 2019$75,000 · 1 event
- Hail and Damaging Wind in North Dakota, June 28, 2019$40,000 · 1.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 28, 201952 kt wind · 23 events
- Hail and Damaging Winds in Florida, June 28, 2019$23,000 · 1 in hail · 5 events
- Strong Wind in American Samoa, June 28 to 30, 2019$25,000 · 2 events
- Hail and Damaging Winds in Montana, June 28 to 29, 20191.75 in hail · 20 events
- Flash Flood and Hail in Ohio, June 28 to 29, 2019$18,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, June 28, 20191 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836498, 836499, 836496, 836497, 836500.